South Dakota, 2012

Hail and Damaging Wind in South Dakota, August 10, 2012

August 10, 2012 · NWS UNR · 2 events in 1 county or zone

Hail and strong winds accompanied a severe thunderstorm as it passed through the Custer area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail and strong winds accompanied a severe thunderstorm as it passed through the Custer area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 4:08 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 4:08 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI AUG 10 2012

.AVIATION...00Z TAFS
SCT TSTMS EXPECTED TONIGHT THROUGH SATURDAY. MOSTLY VFR CONDITIONS
EXPECTED...ALTHOUGH BRIEF IFR CONDITIONS EXPECTED IN HEAVIER
STORMS. A COLD FRONT WILL MOVE THROUGH NERN WY SAT MORNING AND
WRN SD SAT AFTERNOON...SHIFTING WINDS TO THE NORTHWEST WITH GUSTS
TO 30KTS.

&&

.PREV DISCUSSION... /ISSUED 311 PM MDT FRI AUG 10 2012/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER EAST-CTRL
MONTANA WITH SOUTH-SOUTHEAST FLOW OVER WRN SOUTH DAKOTA AHEAD OF
THE LOW. UPPER LEVEL ANALYSIS PLACES HIGH NEAR THE FOUR CORNERS
REGION...BRINGING MONSOONAL FLOW TO THE DAKOTAS. INITIAL WEAK
SHORT WAVE NOW PUSHING INTO THE CWA RESULTING IN SOME SHOWERS OVER
NWRN SD AND ONE SEVERE STORM OVER THE NRN BLKHLS. THE NEXT
STRONGER TROF CONTINUES TO PUSH INTO THE ROCKIES.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...ISOLD/SCT STORMS
WILL CONTINUE TO SLOWLY DEVELOP WITH THE INITIAL TROF. WITH MODEST
INSTABILITY COMBINED WITH AMPLE SHEAR...A FEW SEVERE STORMS WITH
LARGE HAIL/STRONG WINDS WILL REMAIN POSSIBLE...BUT WIDESPREAD SEVERE
IS NOT EXPECTED. BY LATER THIS EVENING STRONGER SECOND WAVE PUSHES
THROUGH THE RIDGE AND STARTS ITS APPROACH INTO THE AREA WITH
BROAD AREA OF LIFT DEVELOPING. EXPECT SHOWER/THUNDERSTORM ACTIVITY
TO INCREASE IN COVERAGE OVER THE WRN CWA...THEN SLOWLY SPREAD
EASTERLY OVERNIGHT.

ON SATURDAY...TROF SLOWLY MAKES ITS WAY INTO THE AREA WITH
SHOWERS/THUNDERSTORMS CONTINUING TO SPREAD TO THE EAST WHILE
SURFACE LOW/COLD FRONT SLIDE THROUGH THE CWA. TEMPERATURES WILL BE
TRICKY AND HIGHLY DEPENDENT ON FRONT TIMING ALONG WITH AMOUNT OF
CLOUD COVER...SO FOR NOW HAVE BACKED OF A BIT TOWARDS GUIDANCE.
PRECIP WILL START TAPERING IN THE AFTERNOON ENDING OVERNIGHT AS
TROF PROGRESSES EAST.

FOR SUNDAY...RIDGE STARTS TO BUILD BACK INTO THE AREA IN THE WAKE
OF DEPARTING TROF WITH BREEZY NORTHWESTERLY WINDS CONTINUING.
AGAIN COOLED TEMPS OFF A BIT WITH COOLER AIRMASS BEHIND DEPARTING
COLD FRONT.

EXTENDED...GFS AND ECMWF ARE IN REASONABLE AGREEMENT ON KEEPING A
LONG WAVE RIDGE JUST WEST OF OUR CWA EARLY IN THE WEEK AND THEN
DEVELOPING A STRONG TROF OVER THE CANADIAN PRAIRIE PROVINCES MID
WEEK AND DRIVING IT SOUTHEASTWARD. 12Z ECMWF IS INITIALLY LESS
AGGRESSIVE WITH THIS TROF THAN LAST NIGHTS RUN...BUT STILL SHOWS
STRONG TROF AND IS IN BETTER AGREEMENT WITH THIS MORNINGS GFS.
JUST BEYOND THIS FCST PERIOD BOTH MODELS STRENGTHEN THE RIDGE
BEHIND THIS TROF WITH THE ECMWF SHOWING AN OMEGA BLOCK IN PLACE BY
SATURDAY AM. BY THIS TIME...IT IS MUCH DIFFERENT FROM THE GFS.

LOWERED POPS A BIT EARLY IN THE WEEK AND THEN INCREASED THEM MID TO
LATE WEEK TO FIT PLACEMENT OF THE TROF AND RIDGE AT 500MB.  ALSO
LOWERED TEMPS LATE IN THE WEEK IN AGREEMENT WITH NEIGHBORS AND TO BE
CONSISTENT WITH STRENGTH OF TROF AND EXPECTED SOUTHWARD SURGE OF
COLD AIR UNDER AND BEHIND IT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM....BARBER
AVIATION...JOHNSON
Hazardous weather outlook, Aug 10, 5:26 AM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
626 AM MDT FRI AUG 10 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
626 AM MDT (726 AM CDT) FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA...WITH THE
CHANCES SPREADING EASTWARD ACROSS THE REST OF THE FORECAST AREA
TONIGHT. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORMS IS LOW...BUT
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL...GUSTY
WINDS...AND HEAVY RAIN. THE BETTER CHANCES FOR STRONGER
THUNDERSTORMS WOULD BE OVER NORTHEASTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE
AREA AS A COLD FRONT MOVES EAST ACROSS THE FORECAST AREA. A FEW
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MIDDAY
THROUGH EARLY EVENING HOURS...MAINLY FOR AREAS SOUTH AND EAST OF
THE BLACK HILLS. HAIL AND GUSTY WINDS ARE LIKELY WITH ANY STRONGER
STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 10, 3:53 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             HAYWARD                 43.87N 103.33W
08/10/2012  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 10, 4:14 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             DEADWOOD                44.38N 103.73W
08/10/2012  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 10, 4:16 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/10/2012  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL CAUSED DAMAGE, INCLUDING BROKEN GLASS

&&

POJORLIE
Special weather statement, Aug 10, 4:24 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT FRI AUG 10 2012

WYZ055-058-110030-
SOUTHERN CAMPBELL WY-WESTON WY-
524 PM MDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CAMPBELL AND
SOUTHERN WESTON COUNTIES UNTIL 630 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ROCHELLE...OR 27 MILES EAST OF
WRIGHT...MOVING EAST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR MORRISEY ALSO MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCHELLE...
  CLARETON...
  MORRISEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4362 10512 4379 10505 4370 10405 4350 10406
      4349 10465
TIME...MOT...LOC 2323Z 287DEG 21KT 4367 10496

JOHNSON
Special weather statement, Aug 10, 4:47 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT FRI AUG 10 2012

SDZ042-110045-
SHANNON SD-
547 PM MDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHANNON COUNTY UNTIL 645
PM MDT...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RED SHIRT...OR 26 MILES
EAST OF DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGLALA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4343 10301 4360 10300 4361 10299 4361 10294
      4366 10292 4334 10248 4314 10277
TIME...MOT...LOC 2347Z 321DEG 23KT 4351 10295

SCHILD
Special weather statement, Aug 10, 6:17 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT FRI AUG 10 2012

SDZ029-074-110200-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
717 PM MDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 800
PM MDT...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 9 MILES WEST OF DOWNTOWN
CUSTER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  CRAZY HORSE MEMORIAL...
  SANATOR...
  STOCKADE LAKE...
  BLUE BELL...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4386 10340 4362 10334 4362 10385 4381 10388
TIME...MOT...LOC 0118Z 262DEG 21KT 4373 10373

JOHNSON

The radar

The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
August 10, 6:45 PM MST
Where
Custer County, 1.35 mi E of Custer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.771, -103.573

Thunderstorm Wind, Custer

When
August 10, 6:45 PM MST
Where
Custer County, 1.35 mi E of Custer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.771, -103.573

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397309, 397310.